Alert archive / Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 155, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 11, 2008, 8:18 PM EDT for Bland County, Wythe County, Virginia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2008, 8:18 PM EDT (00:18 UTC)
- Expired
- Jun 11, 2008, 9:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Bland County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 67 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 860 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 120018
SVRRNK
VAC021-197-120115-
/O.NEW.KRNK.SV.W.0155.080612T0018Z-080612T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
818 PM EDT WED JUN 11 2008
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WYTHE COUNTY IN SOUTHWEST VIRGINIA
SOUTH CENTRAL BLAND COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 915 PM EDT.
* AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MAX MEADOWS...AND MOVING NORTH AT 12 MPH.
* LOCATIONS IMPACTED INCLUDE...
COLEMAN STORE...
GRAHAMS FORGE...
MAX MEADOWS...
GUNTON PARK...
LONG SPUR...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3704 8125 3713 8095 3707 8090 3706 8091
3703 8089 3696 8082 3689 8075 3676 8125
3695 8136
TIME...MOT...LOC 0018Z 194DEG 11KT 3693 8096
$$
SK3 follow-up statements
000
WWUS51 KRNK 120027
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
826 PM EDT WED JUN 11 2008
VAC021-197-120115-
/O.CON.KRNK.SV.W.0155.000000T0000Z-080612T0115Z/
WYTHE VA-BLAND VA-
826 PM EDT WED JUN 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR SOUTHERN BLAND AND WYTHE COUNTIES...
AT 822 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR RURAL RETREAT...MOVING NORTH AT 8 MPH.
ANOTHER STORM WAS NEAR MAX MEADOWS ALSO MOVING NORTH AT ABOUT 10 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FAVONIA...GRAHAMS FORGE...MAX MEADOWS...GUNTON PARK AND LONG SPUR.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. VERY HEAVY RAINFALL AND POSSIBLE MINOR FLOODING
OF LOW LYING AREAS IS AN ADDITIONAL THREAT.
LAT...LON 3704 8125 3713 8095 3707 8090 3706 8091
3703 8089 3696 8082 3689 8075 3676 8125
3695 8136
TIME...MOT...LOC 0026Z 189DEG 7KT 3697 8126
$$
SK000
WWUS51 KRNK 120044
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 PM EDT WED JUN 11 2008
VAC021-197-120115-
/O.CON.KRNK.SV.W.0155.000000T0000Z-080612T0115Z/
WYTHE VA-BLAND VA-
843 PM EDT WED JUN 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR SOUTHERN BLAND AND WYTHE COUNTIES...
AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR MAX MEADOWS...MOVING NORTH AT 10 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GUNTON
PARK AND LONG SPUR.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3704 8125 3713 8095 3707 8090 3706 8091
3703 8089 3696 8082 3689 8075 3676 8125
3695 8136
TIME...MOT...LOC 0043Z 192DEG 8KT 3698 8091
$$
SK000
WWUS51 KRNK 120114
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EDT WED JUN 11 2008
VAC021-197-120123-
/O.EXP.KRNK.SV.W.0155.000000T0000Z-080612T0115Z/
WYTHE VA-BLAND VA-
913 PM EDT WED JUN 11 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BLAND AND WYTHE
COUNTIES EXPIRES AT 915 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
STILL...STORMS WITH FREQUENT LIGHTNING AND VERY HEAVY RAINFALL WILL
CONTINUE TO MOVE NORTHWARD INTO SOUTHERN BLAND COUNTY THROUGH 930 PM
EDT.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3704 8125 3713 8095 3707 8090 3706 8091
3703 8089 3696 8082 3689 8075 3676 8125
3695 8136
TIME...MOT...LOC 0113Z 184DEG 11KT 3705 8098
$$
SKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 8:03 PM EDT, 15 minutes earlier.
Area forecast discussion, Jun 11, 8:03 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 803 PM EDT WED JUN 11 2008 .SYNOPSIS... A WEAK COLD FRONT WAS STALLED ACROSS NORTH CAROLINA THIS AFTERNOON. THE FRONT WILL THEN DISSIPATE OVERNIGHT INTO THURSDAY AHEAD OF ANOTHER COLD FRONT SET TO APPROACH THE AREA ON FRIDAY. THIS FRONT LOOKS TO WORK ITS WAY THROUGH THE REGION DURING THE WEEKEND. && .NEAR TERM /THROUGH THURSDAY/... SOUTHEAST LOW LEVEL FLOW INCREASES TONIGHT BRINGING IN ATLANTIC MOISTURE AND RAISING THE PRECIPITABLE WATER ALONG THE EAST SLOPES OF THE BLUE RIDGE. A FEW SMALL SHOWERS HAVE DEVELOPED OVER FAR SOUTHWEST VA ALONG THE I-81 CORRIDOR...WHILE STRONGER TSTMS WERE DEVELOPING OVER WESTERN NC AND MOVING NORTHWEST. CHANCES FOR CONVECTION WILL INCREASE ACROSS NW NC AS THE EVENING PROGRESSES. BEST ISENTROPIC LIFT AND UPSLOPE IS IN THE 06-12Z TIME RANGE. HAVE LOWERED CHANCE OF RAIN FOR THURSDAY MORNING. BUT BY AFTERNOON COUNTY WARNING AREA IS BACK IN THE UNSTABLE AIRMASS. SCATTERED THUNDERSTORMS WILL DEVELOP WITH DAYTIME HEATING. CLOUDS AND THUNDERSTORMS WILL KEEP HIGH TEMPERATURES IN THE SOUTHWEST BELOW MAV GUIDANCE. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... INSITU BUBBLE HIGH DEVELOPS IN THE WAKE OF RAIN AND CLOUDS IN THE EAST THURSDAY NIGHT. WITH AN UPPER LEVEL RIDGE AND SURFACE HIGH CENTERED OVER THE AREA...LOW STRATUS DECK AND FOG ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY MORNING. ON FRIDAY...SURFACE HIGH PRESSURE SLIDES OFF THE EAST COAST AND A RETURN OF SOUTHERLY FLOW WILL BRING WARM MOIST AIR BACK INTO THE REGION. MAINLY OROGRAPHICAL/DIURNAL CONVECTION IS POSSIBLE ACROSS THE MOUNTAINS DURING FRIDAY AFTERNOON THEN SLIDES TO THE EAST DURING THE EVENING. COVERAGE DOES NOT LOOK TO IMPRESSIVE...THEREFORE WILL KEEP CHANCE POPS RUNNING. DEPENDING ON THE AMOUNT OF CLOUD COVER FRIDAY...TEMPERATURE SHOULD WARM INTO THE MID 80 TO MID 90S. WITH +20C 850 TEMPERATURES ENTER THE REGION...MOST CLEAR SKIES COULD BRING UPPER 80S TO UPPER 90S ACROSS THE AREA FRIDAY WITH HEAT INDICES PUSHING TRIPLE DIGITS IN THE PIEDMONT. TEMPERATURE THROUGH THE PERIOD WILL RUN ABOUT 10F ABOVE NORMAL. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... THE COLD FRONT LOOKS SLOWER AND LESS IMPRESSIVE FOR SATURDAY WITH CONVECTION OPPORTUNITIES BEST IN SE WV LATE IN THE AFTERNOON. JET DYNAMICS ALSO WEAKER AND WELL TO THE NORTH THAN YESTERDAYS MODEL RUNS. AS THE FRONT WORKS TO THE EAST COAST...CONVECTION BECOMES MORE SCATTERED AND LESS ORGANIZED ALONG AND EAST OF THE BLUE RIDGE...ESPECIALLY WITH AN UPPER LEVEL RIDGE OVERHEAD. WITH A SLOWER MOVING FRONT...LINGERING SHOWERS ARE POSSIBLE TOWARDS SOUTHSIDE SUNDAY MORNING. FOLLOWING THE FRONT PASSAGE...ZONAL FLOW DEVELOPS OVER THE AREA ON MONDAY. ANY DISTURBANCES SHOULD REMAIN NORTH AND THROUGH THE OHIO VALLEY. IF ANYONE WOULD SEE SHOWERS MONDAY NIGHT INTO TUESDAY...IT WILL LIKELY BE SE WV. DOWNSLOPING FLOW AND LITTLE ENERGY SHOULD KEEP THE REST OF THE CWA MOSTLY DRY. WEDNESDAY INTO FRIDAY...UPPER LEVEL TROUGH SHOULD BE OVER THE EAST COAST. THIS WILL RESULT IN COOLER MORE COMFORTABLE TEMPERATURES. UNTIL THEN...EXPECT TEMPERATURES TO REMAIN ABOVE NORMAL. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... SCT CUMULUS HAS DEVELOP ALONG THE BLUE RIDGE...BUT NORTHEAST SURFACE WINDS AREA LOWERING THE DEW POINTS AND KEEPING THE MOST UNSTABLE AIR JUST TO THE SOUTH OF THE FORECAST AREA. EXPECTED ISOLATED SHOWERS AND THUNDERSTORMS IN THE NORTHWEST NORTH CAROLINA MOUNTAINS THIS AFTERNOON. BUFKIT WAS SHOWING THIS MAY PROGRESS FAR ENOUGH NORTH TO GET CLOSE TO BLF SO HAVE KEPT VCTS IN THE TAF FOR LATE IN THE DAY. AS SOUTHEAST LOW LEVEL FLOW INCREASES TONIGHT BRINGING IN ATLANTIC MOISTURE...CEILINGS WILL LOWER TO MVFR AT ROA...BLF AND LWB...AND TO JUST ABOVE MVFR VALUES AT DAN. LIGHT TO MODERATE SHOWERS WILL BECOME MORE WIDESPREAD BY 06Z...RESULTING IN MVFR VISIBILITIES. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE COUNTY WARNING AREA ON THURSDAY BUT THIS WILL BE MAINLY WITH DAYTIME HEATING. NO REFLECTION OF ANY CHANCE OF THE STORMS SINCE THREAT WILL BE MAINLY AFTER 18Z THURSDAY. THE END OF THE WEEK INTO THE WEEKEND WILL FEATURE A RETURN TO HIGH PRESSURE...WITH MAINLY VFR CONDITIONS...EXCEPT FOR ISOLATED TO SCATTERED LATE DAY THUNDERSTORMS WITH THE HIGHEST CHCS IN THE MTNS AS THE NEXT COLD FRONT ARRIVES LATE SATURDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/JS SHORT TERM...RCS LONG TERM...RCS AVIATION...AMS
Hazardous weather outlook, Jun 11, 3:31 AM EDT, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 331 AM EDT WED JUN 11 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-120745- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 331 AM EDT WED JUN 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 12:57 AM EDT | Flash Flood Warning | RNK | Henry, Patrick, City of Martinsville | 3 hr |
| Jun 12, 6:09 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick | 66 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.